Heavy Snow, Greater Lake Tahoe Area
- When
- March 31, 4:00 PM PST to 10:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Storm total snowfall amounts:Heavenly Valley Ski Resort 24 inchesDiamond Peak Ski Resort 10 inchesMt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A fast moving winter storm deposited up to 3 feet of snow in the higher elevations of the Sierra Nevada and Carson Range.Storm total snowfall amounts:Heavenly Valley Ski Resort 24 inchesDiamond Peak Ski Resort 10 inchesMt. Rose Ski Resort 10 inches2 ESE Incline Village (6700 ft.) 10 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 31, 2:40 PM PST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
240 PM PST FRI MAR 31 2006
.SHORT TERM...
NEGATIVE TILT UPPER LOW NOW COMING ONSHORE WITH IMPRESSIVE RAINBAND
MOVING INTO THE CENTRAL VALLEY WITH CONVECTION FORMING AHEAD OF IT.
CONVECTION ALSO FIRING ACROSS WESTERN NV FROM HAWTHORNE NORTH TO
HUMBOLDT COUNTY. EXPECT THIS CONVECTION TO LAST INTO THE EVENING
HOURS WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AS LIS ARE
NEAR -2C. FURTHER WEST...PRECIP BAND WILL MAKE IT INTO THE SIERRA BY
6 PM WITH MODERATE TO HEAVY SNOWFALL. EXPECT SNOWFALL RATES OF 1-2
INCHES PER HOUR AS THE BAND MOVES THROUGH. WARNINGS FOR TAHOE-LASSEN
ON TRACK. IN MONO COUNTY...COULD SEE LOW END ADVISORY AMOUNTS AS LOW
LIFTS OUT AND BAND IS EXPECTED TO WEAKEN THAT FAR SOUTH. HOWEVER...
GIVEN THE AMOUNTS THEY HAVE SEEN RECENTLY...WILL NOT ISSUE DOWN
THERE AS IT IS A LOW IMPACT EVENT.
IN WESTERN NV TONIGHT...IMPRESSIVE DYNAMICS AND INSTABILITY WILL
ALLOW FOR EASY SPILLOVER AND MUCH PREFER GFS QPF. NAM IS MUCH TOO
LIGHT DESPITE SHOWING SIMILAR MASS FIELDS TO GFS. ADVISORIES FOR
ZONES 3-5 STILL ON TRACK. LOCAL WARNING AMOUNTS ARE POSSIBLE IN THE
RENO FOOTHILLS AND NORTH VALLEYS...BUT NOT EXPECTED TO BE
WIDESPREAD. AS THE BAND MOVES EAST...EXPECT IT WILL WEAKEN AS
DYNAMICS SHIFT NORTH AS LOW SLOWLY WEAKENS.
SOMEWHAT OF A BREAK ON SATURDAY WITH TEMPS ABOUT 10 DEGREES BELOW
NORMAL BUT WILL SEE MID AND HIGH CLOUDS FROM NEXT SYSTEM
APPROACHING. THAT ONE IS EXPECTED TO HAVE A BETTER SUBTROPICAL TAP
WITH MORE PRE-FRONTAL MOISTURE. OVERRUNNING FOR SAT NIGHT INTO
SUNDAY FOR NORTHEAST CALIFORNIA WITH LIGHT AMOUNTS OF SNOW. SUN
NIGHT THE FRONT WILL BE CLOSE ENOUGH FOR SOME MODERATE RAIN/SNOW
FROM TAHOE NORTH AND EXTREME NW NEVADA. WITH AREA UNDER EXIT REGION
OF JET WITH GOOD SUBTROPICAL PLUME EXPECT MODEL QPF MAY BE SLIGHLTY
UNDERDONE AND PREFER NAM FOR SIERRA AT THIS TIME. STABILITY PROFILES
ALSO FAVOR SOME SPILLOVER INTO NEVADA AS RAIN WITH SNOW LEVELS
5500-6000 FEET. MONDAY WILL BE THE WORST AS THE FRONT MOVES THROUGH
WITH MORE SHOWERY PRECIP MONDAY NIGHT. WALLMANN
.LONG TERM...TUESDAY THROUGH FRIDAY...
ACTIVE AND PROGRESSIVE PATTERN CONTINUES THROUGH NEXT WEEK WITH THE
GFS THE MOST PROGRESSIVE OF THE MEDIUM RANGE MODELS. LATEST
ENSEMBLE MEANS WOULD SUPPORT SLOWER TIMING BUT OVERALL LITTLE CHANGE
TO CURRENT FORECAST. EARLY NEXT WEEK A STRONG NERN PAC LOW WILL
DEVELOP SIMILAR TO WHAT WE ARE SEEING TODAY. BROAD DEEP LOW
APPROACHES THE WEST COAST MONDAY NIGHT AND MOVES INLAND TUESDAY.
EXPECT OVERRUNNING PRECIPITATION WITH THE EARLY WEEK SYSTEM MONDAY
AND COLD FRONT PASSAGE MONDAY NIGHT OR EARLY TUESDAY. TIMING OF WHEN
THE SYSTEM EXITS NV IS UNCERTAIN AS FASTER GFS INDICATES THE LOW
MOVING EAST WED WHILE ECMWF/UK ARE SLOWER. DEPENDING ON THIS TIMING
WE COULD SEE A BREAK IN THE PRECIPITATION THURSDAY WITH ANOTHER EPAC
LOW MOVING TOWARD THE COAST AGAIN FRIDAY. TEMPERATURES SHOULD BE
CLOSE TO CLOSE TOWARD THE END OF NEXT WEEK. JAH
&&
.AVIATION...
MVFR TO IFR CONDITIONS WITH SNOW IN THE NORTHERN SIERRA TONIGHT.
LIFR POSSIBLE AFTER 03Z-09Z WITH SN TO +SN. MVFR TO IFR CONDITIONS
WESTERN VALLEYS WITH RAIN AND SNOW SHOWERS MOVING IN BY 03Z. EXPECT
PRECIPITATION IN WESTERN VALLEYS TO BEGIN AS RAIN OR RAIN/SNOW MIX
BUT QUICKLY CHANGE TO SNOW. EXPECT CONDS TO IMPROVE ACROSS THE
SIERRA AND WESTERN NV AFTER 12Z. JAH
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST SATURDAY FOR
NVZ005.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST
SATURDAY FOR NVZ002.
SNOW ADVISORY FROM 6 PM THIS EVENING TO 4 AM SATURDAY FOR
NVZ003.
CA...WINTER STORM WARNING FROM NOON TODAY TO 4 AM PST SATURDAY
FOR CAZ071.
SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST SATURDAY FOR
CAZ070.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
SATURDAY FOR CAZ072.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 700 AM PST FRI MAR 31 2006 CAZ070>073-NVZ001>005-011500- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 700 AM PST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY A PACIFIC STORM SYSTEM WILL BEGIN TO AFFECT THE AREA TODAY THROUGH SATURDAY. A WINTER STORM WARNING IN EFFECT FOR THE GREATER LAKE TAHOE AND NORTHEASTERN CALIFORINA FROM NOON TODAY TO 7 AM PST SATURDAY. SEE THE LATEST WINTER WEATHER STATEMENT FROM FROM KREV/WWUS45 KRNO WSWREV/ FOR ADDITIONAL INFORMATION. A SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM PST SATURDAY FOR SURPRISE VALLEY CALIFORINA AND NORTHERN WASHOE COUNTY. SEE THE LATEST WINTER WEATHER STATEMENT FROM KREV/ WWUS45 KRNOWSWREV/ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING EFFECT TIL 7 AM PST SATURDAY MORNING FOR THE GREATER LAKE TAHOE AREA AND NORTHEASTERN CALIFORNIA. SEE THE LATEST WINTER WEATHER STATEMENT FROM KREV/ WWUS45 KRNOWSWREV/ FOR ADDITIONAL INFORMATION. A SNOW ADVISORY EFFECT TIL 7 AM PST SATURDAY MORNING FOR SURPRISE VALLEY CALIFORNIA AND NORTHERN WASHOE COUNTY. SEE THE LATEST WINTER WEATHER STATEMENT FROM KREV/ WWUS45 KRNOWSWREV/ FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493549.